Texas, 2022

Hail and Damaging Wind in Texas, June 28, 2022

June 28, 2022 · NWS EWX · 2 events in 2 counties and zones

Thunderstorms developed along a stationary front. Some of these storms produced large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a stationary front. Some of these storms produced large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 28, 12:53 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 28, 12:53 PM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
153 PM CDT Tue Jun 28 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 152 PM CDT Tue Jun 28 2022

Scattered showers and thunderstorms are developing early this
afternoon over portions of the I-10 corridor from schulenburg to San
Antonio, as well as over the northern Hill Country and Brazos
Valley. This activity, as indicated by the latest CAMs is expected
to increase in coverage through the next couple of hours. DCAPE
values shown on SPC RAP mesoanalysis are lower than they were
yesterday, on the order of 500-800 J/kg, but some brief gusty winds
from collapsing storms of 40-50 mph are possible once again. Not
expecting storms to be quite as strong as they were on Monday, and
coverage shouldn't be quite as widespread, but any storms could drop
a quick 1/4 to 1/2 inch of rain and even isolated totals in excess
of 1 inch are possible. Storms should fall apart quicker this
evening as loss of daytime heating should result in weakening
updrafts and energy for storm maintenance. By 8-10pm, storms should,
for the most part be winding down.

Wednesday will feature another shot at rain, but more isolated in
nature and more likely than not being confined to the Coastal Plains
and extreme western portions of the Rio Grande Plains. We continue
to monitor the disturbance in the Gulf of Mexico. At this time, the
NHC has a 40% chance for development as the western Gulf can be
notorious for spinning up tropical cyclones in a hurry given a
favorable environment. At this time, have kept PoPs less than 15%
for the I-35 corridor Wednesday night into early Thursday morning,
however, increased low level moisture and PWATs in excess of 1.75"
could result in increasing rain and thunderstorm chances during this
time period. From 00Z Thursday to 12Z Thursday is the most up in the
air forecast time period as of right now, as it is very dependent on
how far west this disturbance moves and how quickly it moves inland.
See more info on it in the long term forecast below.
&&

.LONG TERM...
(Thursday through Monday)
Issued at 152 PM CDT Tue Jun 28 2022

Two stories to focus on in the long term: First, a weak tropical
system will slowly come onshore somewhere near the Coastal Bend
Thursday into Friday bringing a marginal risk for locally heavy rain
mainly to our southeastern Coastal Plains Counties. Then heat
concerns will return next week with highs back into the upper 90s
and low 100s and heat indices in the mid 100s.

The details: Thursday morning, model guidance indicates a weak
tropical low will be located near or just offshore along the south
TX coast. Recent discussions with NHC indicate they expect the
possibility this may be a low-end tropical depression by that time.
It is anticipated to slowly push northward through Friday. The 12Z
operational GFS throws a bit of a wrench into the forecast with a
slower, more westward track of the upper low. While this solution
cannot be thrown out entirely, ensemble guidance allows us to have
moderately high confidence that rain chances will mainly impact
areas along and east of I-35. The day 3 WPC Excessive rainfall
Outlook will include a Marginal Risk of locally heavy rain across
Fayette, DeWitt, Gonzales, and Lavaca Counties Thursday through
Thursday night. A worst case scenario of an isolated 3-6" is
technically within the realm of possibility, but we anticipate
rainfall amounts will likely fall below 1" for the vast majority of
the region and locations near and west of I-35 could see little or
even no precipitation from this system. However, given the model
guidance spread, we will hold onto slight chance pops for the Hill
Country Friday into Saturday.

As a result of added cloud cover east, a couple of cooler than
normal afternoons are forecast there Thur-Fri with highs in the low
90s. West along the Rio Grande should still top out in the upper 90s
to near 100. A gradual warming trend of a degree or two each day
will then take hold over the weekend into next week for most of the
region as ridging amplifies across the central CONUS. Highs by next
Tuesday will be back in the 96-104 degree range areawide. South to
southeast flow will keep muggy air in place as well. Rain chances
are slim Saturday and beyond, however there is a low chance for some
isolated activity to impact Val Verde County in the late afternoons
Saturday and Sunday. In the longer term, the CPC outlooks as we head
towards the second week of July indicate a likelihood of above
normal temperatures and odds tilted towards drier than normal
conditions as well.

&&

.AVIATION...
(18Z TAFS)
Issued at 1152 AM CDT Tue Jun 28 2022

TSRA already forming north and east of the AUS terminal and almost
directly over the top of SAT/SSF terminals early this afternoon.
Expect storms to continue through about 00Z when coverage should
wane. Expecting mainly VFR ceilings, but some MVFR could sneak in
before sunset. Expect VFR and winds slowly calming to less than 5 kts
for most after 03Z. Winds should swing around to more ENE by mid
morning Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              92  72  94  74 /  30   0  10   0
Austin Bergstrom Intl Airport  92  71  94  73 /  30   0  10   0
New Braunfels Muni Airport     92  71  95  73 /  40  10  10   0
Burnet Muni Airport            90  70  94  72 /  30   0   0   0
Del Rio Intl Airport           96  74  98  75 /  30  40  10   0
Georgetown Muni Airport        93  70  94  73 /  20   0   0   0
Hondo Muni Airport             93  72  98  73 /  50  20  10   0
San Marcos Muni Airport        91  70  95  72 /  30  10  10   0
La Grange - Fayette Regional   94  74  96  74 /  20   0  20   0
San Antonio Intl Airport       91  74  96  74 /  50  20  10   0
Stinson Muni Airport           93  74  98  74 /  50  20  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Morris
Long-Term...KCW
Aviation...Morris
Hazardous weather outlook, Jun 28, 3:00 AM CST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
400 AM CDT Tue Jun 28 2022

TXZ171>173-183>194-202>209-217>225-228-290900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
400 AM CDT Tue Jun 28 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated strong thunderstorms are possible. The main threats are
gusty winds of 30 to 50 mph and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 28, 2:54 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
354 PM CDT Tue Jun 28 2022

TXZ207-282145-
Guadalupe TX-
354 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of Guadalupe County
through 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kingsbury, or 9 miles southwest of Luling, moving west at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Braunfels, Schertz, Seguin, Cibolo, McQueeney, Marion, Kingsbury,
Santa Clara, New Berlin, Geronimo, Zuehl, Nolte and Zipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2954 9771 2939 9809 2964 9819 2965 9817
      2973 9776 2972 9777 2971 9774 2971 9773
      2970 9774 2969 9772 2958 9768
TIME...MOT...LOC 2054Z 072DEG 18KT 2962 9779

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BF
Special weather statement, Jun 28, 3:36 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
436 PM CDT Tue Jun 28 2022

TXZ222>224-282215-
Karnes TX-De Witt TX-Gonzales TX-
436 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of northwestern DeWitt,
northeastern Karnes and southwestern Gonzales Counties through 515 PM
CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cheapside, or 11 miles northwest of Cuero, moving west at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Smiley, Cheapside, Westhoff, Gruenau, New Davy and Sample.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2916 9729 2899 9770 2919 9778 2922 9773
      2926 9776 2933 9735
TIME...MOT...LOC 2136Z 072DEG 18KT 2923 9741

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BF
Special weather statement, Jun 28, 3:42 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
442 PM CDT Tue Jun 28 2022

TXZ205-282230-
Bexar TX-
442 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of northwestern Bexar
County through 530 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Live Oak, moving west at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Antonio, Universal City, Live Oak, Selma, San Antonio Int
Airport, Leon Valley, Helotes, Kirby, Alamo Heights, Windcrest,
Terrell Hills, Shavano Park, Hollywood Park, Cross Mountain, Olmos
Park, Lackland AFB, Government Canyon State Natural Area, Sea World,
Converse and Castle Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2934 9870 2960 9880 2967 9838 2966 9838
      2966 9835 2963 9834 2962 9834 2961 9833
      2950 9829
TIME...MOT...LOC 2142Z 072DEG 18KT 2957 9840

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BF
Local storm report, Jun 28, 3:46 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
446 PM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             3 NNW LIVE OAK          29.59N 98.35W
06/28/2022  E0.70 INCH       BEXAR              TX   PUBLIC

            SPORADIC DIME SIZED HAIL REPORTED.

&&
Special weather statement, Jun 28, 4:15 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
515 PM CDT Tue Jun 28 2022

TXZ205-282300-
Bexar TX-
515 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of southern Bexar
County through 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
China Grove, or near Randolph AFB, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Antonio, Schertz, Stinson Municipal Airport, Kirby, St. Hedwig,
China Grove, Lackland AFB, Converse, Von Ormy, Buena Vista, Martinez,
Mitchell Lake, Losoya, Southton, Sayers, Thelma, Brooks City Base and
Adkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2951 9827 2937 9821 2926 9839 2918 9858
      2936 9869
TIME...MOT...LOC 2215Z 072DEG 15KT 2945 9831

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BF
Special weather statement, Jun 28, 4:44 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
544 PM CDT Tue Jun 28 2022

TXZ189-205-206-282330-
Comal TX-Bexar TX-Kendall TX-
544 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of south central
Kendall, northwestern Bexar and southwestern Comal Counties through
630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bulverde, or 11 miles northwest of Selma, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Antonio, Boerne, Leon Valley, Fair Oaks Ranch, Bulverde, Shavano
Park, Hollywood Park, Cross Mountain, Timberwood Park, Leon Springs,
The Dominion, Smithson Valley, Hill Country Village, Cascade Caverns,
Anhalt, Specht Store, Fiesta Texas and Scenic Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2983 9837 2966 9830 2951 9862 2977 9874
TIME...MOT...LOC 2244Z 069DEG 12KT 2973 9842

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BF

The radar

The Austin/San Antonio radar (KEWX), 40 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Comal

When
June 28, 4:51 PM CST
Where
Comal County, 1.8 mi E of Bulverde
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.730, -98.440

A thunderstorm produced penny size hail near Bulverde for about 30 seconds.

Thunderstorm Wind, Maverick

When
June 28, 6:35 PM CST
Where
Maverick County, 5.03 mi WSW of Paloma
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
28.860, -100.510

A thunderstorm produced wind gusts measured at 50 kts by the AWOS at Maverick County Memorial International Airport outside Eagle Pass.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031863, 1031866.